Alert archive / Oklahoma / Flash Flood Warnings in 2005

Flash Flood Warning 4, NWS Norman, OK

June 9, 2005Lincoln County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 9, 2005, 11:38 AM CDT for Lincoln County, Oklahoma. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2005, 11:38 AM CDT (16:38 UTC)
Expired
Jun 9, 2005, 1:45 PM CDT
In force
2 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Lincoln County, OK

The radar

The Norman radar (KTLX), 63 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 1:45 PM CDTFLASH FLOOD1 S Carney, OKWATER COVERING ROADWAY ON HWY 177

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 127 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 4.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3224 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 091640
FFWOUN
OKC081-091845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1138 AM CDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LINCOLN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 145 PM CDT

* AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED  
TO INDICATE VERY HEAVY RAIN FROM A LARGE THUNDERSTORM OVER           
NORTHWEST LINCOLN COUNTY...MOVING NORTHEAST AT 15 MPH. RAINFALL      
AMOUNTS IN EXCESS OF 3 INCHES HAVE FALLEN ACROSS NORTHERN LINCOLN    
COUNTY AND ADDITIONAL HEAVY RAIN IS LIKELY OVER THE NEXT ONE TO      
TWO HOURS. 

* LOCATIONS IN THE WARNING INCLUDE AGRA...CARNEY AND TRYON

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3578 9713 3579 9681 3594 9673 3595 9713

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 11:07 AM CDT, 31 minutes earlier.

Area forecast discussion, Jun 9, 11:07 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1107 AM CDT THU JUN 9 2005

.UPDATE...LARGE SCALE OUTFLOW BOUNDARY FROM MORNING STORMS
CONTINUES TO PUSH SWD ACROSS OK THIS MORNING..AND SRLY LLJ OF 20-
30 KTS CONTS TO PROVIDE SUFFICIENT LIFT ALONG AND NORTH OF THE
BOUNDARY TO ALLOW ADDITIONAL UPDRAFT DEVELOPMENT ALONG THE I40
CORRIDOR IN CENT OK. ADDITIONAL..MAINLY WEAK..TSTORMS ARE LIKELY
TO PERSIST JUST ON THE NORTH SIDE OF THIS BOUNDARY UNTIL THE LLJ
WEAKENS/BACKS 17-20Z TIME FRAME. OUTFLOW BOUNDARY SHUD CONT TO
PUSH SLOWLY SWD I35 AND EAST..BUT SHUD STALL AND BEGIN TO LIFT
BACK NWD AND WEAKEN ACROSS WRN OK. THIS WILL ALLOW STRONG TO
EXTREME INSTABILITY AXIS TO DEVELOP BACK NWD WITH TIME THIS
AFTERNOON.

DRYLINE SHUD MIX EWD TO JUST E OF THE CAPROCK BY MID
AFTERNOON..WITH OUTFLOW BOUNDARY INTERSECTING THE DRYLINE
SOMEWHERE INVOF THE ERN OK PANHANDLE OR SW KS. CAP WILL AGAIN BE
STRONG TODAY..BUT EXPECT TO BE ABLE TO PUNCH A COUPLE OF HOLES
FROM WRN KS SWD INTO THE ERN PANHANDLES. SINCE INITIATION WILL
LIKELY BE TO THE IMMEDIATE WEST OF THE OUN CWA..IT MAY TAKE A
COUPLE OF HOURS FOR STORMS TO REACH WRN OK. DEEP LAYER SHEAR IS A
BIT BETTER TODAY..AND WHEN COMBINED WITH THE EXTREME INSTABILITY
THIS SHUD RESULT IN SUPERCELLS..GIVEN SUSTAINED STORMS. WEAK MID-
LEVEL STORM RELATIVE FLOW EXPECTED TO RESULT IN HP STORMS WITH
TIME WITH A GIANT HAIL/WIND THREAT. ANOTHER MCS THEN EXPECTED TO
MOVE EWD OVERNIGHT INTO OK. UPDATES ALREADY AVAILABLE.
 MILLER

&&

.PREV DISCUSSION... (ISSUED 423 AM CDT THU JUN 9 2005)

DISCUSSION...
THE WESTERN EDGE OF MCS DEVELOPMENT HAS MOVED LITTLE TONIGHT
CURRENTLY NEAR GREAT BAND AND PRATT KANSAS SUGGESTING A BALANCE HAS
BEEN REACHED AMONG INFLOW/OUTFLOW/STRENGTH OF CAP. FARTHER EAST...
WHERE THE CAP IS MUCH WEAKER...CONVECTION HAS MADE CONSIDERABLE
PROGRESS SOUTHWARD. MODELS UNFORTUNATELY OFFER ONLY LITTLE INSIGHT
INTO THE CONVECTIVE POTENTIAL THE NEXT 12 HOURS AS SIGNIFICANT MODEL
SHORTCOMINGS AND POOR DATA INITIALIZATION DOMINATE THEIR FORECASTS.
THE NAM MAINTAINS A CONSIDERABLY MORE WARM/MOIST LOWER ATMOSPHERIC
PROFILE 12-00Z THAN THE OTHER MODELS RESULTING IN BIG CAPES/LOW CIN
WHICH WOULD EXPLAIN ITS PERSISTENCE ON THE MCS CONTINUING
SOUTHWESTWARD INTO A STRONGER CAP. RUC SOUNDINGS MODIFIED FOR
CURRENT CONDITIONS WOULD INDICATE THE MCS HAS ONLY A SLIM CHANCE OF
DOING THIS. RATHER...CONTINUED SOUTHWARD PROGRESS WHERE SOUTHWARD
PROGRESS HAD ALREADY OCCURRED SEEMS THE MOST PLAUSIBLE SCENARIO AT
THIS TIME. WILL THEREFORE FORECAST THE HIGHEST POPS TODAY EAST OF A
LINE FROM MEDFORD TO GUTHRIE AND HOLDENVILLE WITH THE GUST FRONT
MAKING IT PERHAPS AS FAR SOUTH AS THE RED RIVER BEFORE WEAKENING
LATE IN THE DAY. OTHERWISE INFLUENCE FROM THE MCS WILL RESULT IN
LOWER TEMPS/EASTERLY FLOW FOR MUCH OF THE AREA. ISOLATED STORMS OVER
SOUTHWEST OKLAHOMA ARE ORIGINATING IN THE LOW LEVEL JET AXIS NEAR A
WEAK 700 MB TROUGH. EXPECT THESE STORMS TO DIMINISH BY MID MORNING.

LATE DAY/OVERNIGHT CONVECTION WILL RELY MOSTLY ON IF AND HOW MANY
STORMS CAN DEVELOP ALONG THE DRYLINE IN THE OKLAHOMA/TEXAS
PANHANDLES AND ALONG THE RESIDUAL OUTFLOW BOUNDARY. WITH ONLY
MINIMAL CONVERGENCE EXPECTED ALONG BOTH BOUNDARIES POPS WILL RANGE
FROM 20 TO 30 PERCENT.

THE DRYLINE AND FRONT WILL REMAIN FOCUSING MECHANISMS FOR POSSIBLE
CONVECTION LATE FRIDAY AND AGAIN SATURDAY AND SUNDAY WITH THE MODELS
CONTINUING TO SHOW THE BEST CHANCES FRIDAY/SUNDAY AS SHORTWAVE
TROUGH INFLUENCE THE AREA. HIGHEST CHANCES REMAIN IN THE WEST AND
NORTH WHERE INFLUENCE FROM THE TROUGHS WILL BE MOST FELT.

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 9, 6:55 AM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
655 AM CDT THU JUN 9 2005

OKZ004>048-050>052-TXZ083>090-091700-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF CENTRAL AND WESTERN OKLAHOMA... AND
WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY ALONG AND WEST OF A LINE FROM
ALVA... TO GUTHRIE... TO SHAWNEE... TO ARDMORE... TO ARCHER CITY
TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON
AND EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.

DISCUSSION...
ONGOING SHOWERS AND THUNDERSTORMS OVER NORTHERN OKLAHOMA THIS
MORNING WILL CONTINUE TO REINFORCE AN OUTFLOW BOUNDARY ACROSS THE
AREA. BY THIS AFTERNOON... THE OUTFLOW BOUNDARY IS EXPECTED TO
BECOME STATIONARY AND ORIENTED ALONG A LINE FROM NEAR ARNETT... TO
NORMAN... TO ATOKA. WHILE THIS FEATURE WILL BE WEAKENING DURING THE
AFTERNOON... IT MAY STILL BE ABLE TO PROVIDE ENOUGH LOW LEVEL LIFT
TO GENERATE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. A
NEGATIVE FACTOR FOR MORE WIDESPREAD THUNDERSTORM DEVELOPMENT
SOUTHWEST OF THE BOUNDARY CONTINUES TO BE THE PRESENCE OF A
MODERATELY STRONG CAPPING INVERSION ACROSS THE SOUTHERN PLAINS. AT
THIS TIME... QUITE A BIT OF UNCERTAINTY REMAINS CONCERNING THE EXACT
LOCATION AND STRENGTH OF THE BOUNDARY FOR LATE THIS AFTERNOON.

ELSEWHERE... A DRYLINE... LOCATED IN FAR WEST TEXAS THIS MORNING...
IS EXPECTED TO MOVE INTO THE EAST CENTRAL PART OF THE TEXAS
PANHANDLE THIS AFTERNOON. IF THE LOW LEVEL CONVERGENCE IS
SUFFICIENTLY STRONG ALONG THE DRYLINE... SCATTERED THUNDERSTORMS
WILL DEVELOP BY LATE AFTERNOON... WITH A FEW OF THESE STORMS
POSSIBLY MOVING INTO WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS
TOWARDS EVENING.

DUE TO A VERY UNSTABLE AIRMASS IN PLACE OVER THE SLIGHT RISK AREA...
SOME OF THE STRONGER STORMS LATE THIS AFTERNOON AND EVENING COULD
PRODUCE HAIL TO NEAR 2 INCHES IN DIAMETER AND WIND GUSTS OF 60 MPH.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUN 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
ALONG WITH THE THREAT OF SEVERE WEATHER... LOCALLY HEAVY RAINFALL
COULD ALSO BE A POSSIBILITY ALONG AND TO THE NORTHEAST OF THE
THUNDERSTORM OUTFLOW BOUNDARY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THE POTENTIAL FOR SEVERE WEATHER IS EXPECTED TO INCREASE ON
FRIDAY... MAINLY WEST OF INTERSTATE 35... IN RESPONSE TO THE
STRENGTHENING OF THE VERTICAL WIND PROFILE. MEANWHILE THE AIRMASS
ACROSS THE REGION WILL REMAIN VERY UNSTABLE. THERE WILL CONTINUE
TO BE A CHANCE FOR THUNDERSTORMS THROUGH THE WEEKEND AND INTO NEXT
TUESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

CJS

In the hours before

Special weather statement, Jun 9, 9:25 AM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
925 AM CDT THU JUN 9 2005

OKZ020-025-026-091450-
LINCOLN OK-OKLAHOMA OK-PAYNE OK-
925 AM CDT THU JUN 9 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN...OKLAHOMA AND PAYNE
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES NORTHEAST OF
CUSHING TO NEAR TRYON... WELLSTON AND JONES AT 918 AM CDT. THIS LINE
OF STORMS WILL CONTINUE TO DEVELOP AND MOVE NORTHEAST OVER THE SAME
AREAS PRODUCING HEAVY RAIN. SOME LOCATIONS WITHIN THIS AREA OF
STORMS WILL RECEIVE BETWEEN 1 AND 2 INCHES OF RAINFALL THROUGH 10
AM. THIS MAY CAUSE SOME MINOR FLOODING OF LOW LYING AREAS AND
PONDING ON AREA ROADWAYS. USE CAUTION IF TRAVELING ACROSS THIS AREA
THIS MORNING.
Special weather statement, Jun 9, 10:04 AM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1004 AM CDT THU JUN 9 2005

OKZ026-091515-
LINCOLN OK-
1004 AM CDT THU JUN 9 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER CARNEY AT 1004 AM CDT...MOVING
NORTHEAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN LINCOLN COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, Jun 9, 10:30 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1030 AM CDT THU JUN 9 2005

OKZ026-091545-
LINCOLN OK-
1030 AM CDT THU JUN 9 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF CARNEY AT 1030
AM CDT...MOVING NORTHEAST AT 10 MPH.

SMALL HAIL...WINDS AROUND 50 MPH AND TORRENTIAL RAINFALL ARE
POSSIBLE.

PEOPLE IN LINCOLN COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, Jun 9, 10:48 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1048 AM CDT THU JUN 9 2005

OKZ019-091600-
LOGAN OK-
1048 AM CDT THU JUN 9 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOGAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF MERIDIAN AT
1048 AM CDT...MOVING NORTH AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN LOGAN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, Jun 9, 10:55 AM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1055 AM CDT THU JUN 9 2005

OKZ026-091615-
LINCOLN OK-
1055 AM CDT THU JUN 9 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF CARNEY AT 1055
AM CDT...MOVING NORTHEAST AT 10 MPH.

SMALL HAIL...WINDS AROUND 50 MPH AND TORRENTIAL RAINFALL ARE
POSSIBLE.

PEOPLE IN LINCOLN COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Local storm report, Jun 9, 11:22 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1122 AM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLASH FLOOD      CARNEY                  35.81N 97.02W
06/09/2005                   LINCOLN            OK   LAW ENFORCEMENT

            BELLCOW CREEK ON WEST SIDE OF TOWN IS OUT OF ITS BANKS.

&&

JLP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:23 PM CDTSevere Thunderstorm WarningOUNWoods52 min
Jun 9, 3:28 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon47 min
Jun 9, 8:50 AM CDTSevere Thunderstorm WarningOUNKay, Noble25 min
Jun 9, 9:43 AM CDTFlash Flood WarningOUNLincoln, Payne2 hr
Jun 9, 11:19 AM CDTSevere Thunderstorm WarningOUNLincoln41 min
Jun 9, 1:55 PM CDTFlash Flood WarningOUNCanadian2 hr
Jun 9, 2:11 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey34 min
Jun 9, 2:53 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey52 min
Jun 9, 2:58 PM CDTTornado WarningOUNCuster, Dewey47 min
Jun 9, 3:46 PM CDTSevere Thunderstorm WarningOUNDewey, Woodward44 min
Jun 9, 4:26 PM CDTSevere Thunderstorm WarningOUNDewey34 min
Jun 9, 4:49 PM CDTSevere Thunderstorm WarningOUNWoodward41 min
Jun 9, 4:51 PM CDTTornado WarningOUNDewey24 min
Jun 9, 5:11 PM CDTSevere Thunderstorm WarningOUNDewey34 min
Jun 9, 5:26 PM CDTSevere Thunderstorm WarningOUNWoodward34 min

Nearby

Flash Flood Warnings in Oklahoma, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.